Louisiana, 2016

Flooding in Louisiana, August 14 to 31, 2016

August 14 to 31, 2016 · NWS LCH · 10 events in 8 counties and zones

A area of low pressure slowly moved across South Louisiana during the 12th, 13th, and 14th. A widespread area of 6 inches or more fell across the region with some locations receiving more than 20 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 billion
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A area of low pressure slowly moved across South Louisiana during the 12th, 13th, and 14th. A widespread area of 6 inches or more fell across the region with some locations receiving more than 20 inches. This produced widespread flash flooding which drained from the area through the end of the month. Flooding occurred along the Vermilion and Mermentau Rivers, their tributaries, and Bayou Teche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 14, 4:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 14, 4:48 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
548 AM CDT SUN AUG 14 2016

.DISCUSSION...
Heaviest rains are continuing across the lower Acadiana area this
morning with showers also noted elsewhere in southern Louisiana
and southeast Texas. The source of rains continues to be a surface
low to our north. Directional convergent in the wind field and a
stalled frontal boundary from central Texas into the Ohio Valley
has blocked moisture from escaping into the central US. The
result...a deep moisture profile has developed. Precip water
at Lake Charles has climbed to 2.6 inches.

Flash Flood Warnings are continuing across portions of Louisiana
with FlasH Flood Watches posted until 7 pm this evening for se
Texas and srn Louisiana. Over the last several days some locations
in south central Louisiana have received over 20 to 25 inches of
rainfall. New Iberia has recorded 20.98 inches since Friday...
breaking daily rainfall totals on Friday and again on Saturday.

Rains will continue today and into this evening. One to three
inches of additional rainfall is possible and isolated higher
amounts expected. The surface low is finally progged to begin
lifting to the north and out of the region by tomorrow. As this
happens the support for storm development will weaken this evening
and into the overnight hours. But this does not mean storms will
be drawing to a close. It will mean the rainfall totals will fall
and coverage will drop. But rains will continue into the new week
ahead.

In addition... the ground is completely saturated... additional
rains will move into the rivers and bayous. South central Louisiana
rivers are flooding at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  73  87  74 / 100  40  60  40
LCH  82  75  87  76 / 100  40  60  50
LFT  81  74  88  75 / 100  40  60  40
BPT  82  76  87  77 / 100  40  60  60

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through this evening for LAZ027>033-041>045-
     052>055-073-074.

TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
     259>262.

GM...Small Craft Advisory until 7 AM CDT this morning for GMZ450-452-
     455-470-472-475.

     SMALL CRAFT EXERCISE CAUTION from 7 AM this morning to 1 PM CDT
     this afternoon for GMZ450-452-470-472.

     SMALL CRAFT EXERCISE CAUTION until 7 AM CDT this morning for
     GMZ430-432-435.

&&

K. Kuyper
Hazardous weather outlook, Aug 14, 3:32 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
432 AM CDT SUN AUG 14 2016

LAZ027>033-041>045-052>055-073-074-150945-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-
432 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA AND
WEST CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT
RAINS WILL CONTINUE ACROSS SOUTHERN LOUISIANA TODAY. AREAS AROUND
ACADIANA HAS RECEIVED OVER 20 TO 25 INCHES OF RAINFALL SINCE THE
START OF THIS EVENT. LOOKING AT ADDITIONAL TWO TO SIX INCHES
TODAY. A FLASH FLOOD WATCH HAS BEEN POSTED AND WILL RUN THROUGH
THIS EVENING. RAINS ARE EXPECTED TO TAPER OFF DURING THE LATE
EVENING/OVERNIGHT HOURS. THE CAUSE WILL BE THE SURFACE LOW IS
PROGGED TO BEGIN LIFTING TO THE LOW NORTH AND OUT OF THE REGION.
AS THIS HAPPENS THE FOCUS MECHANISM WILL WEAKEN WITH RAINFALL
TOTALS DROPPING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAINS ARE EXPECTED TO CONTINUE INTO THE NEW WORK WEEK. EVEN THOUGH
THE SURFACE LOW IS EXPECTED TO BE WELL NORTH OF THE REGION BY
TOMORROW. A BOUNDARY WILL CONTINUE TO BLOCK MOISTURE FROM LIFTING
OUT OF THE REGION. WHAT THIS WILL MEAN IS CHANCES FOR RAINS WILL
DROP ALONG WITH RAINFALL TOTALS. WHAT IT DOES NOT MEAN IS RAINS
ENDING. RAINS ARE EXPECTED TO CONTINUE THROUGH MOST OF THIS COMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

TXZ180-201-215-216-259>262-150945-
TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON-
SOUTHERN JASPER-SOUTHERN NEWTON-
432 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE ON TAP FOR TODAY. DIRECTIONAL WIND
CONVERGENCE AND THE PROXIMITY TO THE SURFACE LOW TO THE NORTH WILL
ALLOW FOR SOME LOCATIONS TO RECEIVE PERIODS OF HEAVY RAINFALL
WHICH MAY CAUSE FLOODING ISSUES IN SOUTHEAST TEXAS. RAIN CHANCES
ARE PROGGED TO FALL THIS EVENING AND INTO THE OVERNIGHT HOURS WITH
RAINFALL TOTALS ALSO FALLING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAINS ARE EXPECTED TO CONTINUE INTO THE NEW WORK WEEK. EVEN THOUGH
THE SURFACE LOW IS EXPECTED TO BE WELL NORTH OF THE REGION BY
TOMORROW. A BOUNDARY WILL CONTINUE TO BLOCK MOISTURE FROM LIFTING
OUT OF THE REGION. WHAT THIS WILL MEAN IS CHANCES FOR RAINS WILL
DROP ALONG WITH RAINFALL TOTALS. WHAT IT DOES NOT MEAN IS RAINS
ENDING. RAINS ARE EXPECTED TO CONTINUE THROUGH MOST OF THIS COMING
WEEK.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-150945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
432 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
WINDS IN THE COASTAL WATERS ARE EXPECTED TO DROP OFF DURING THE
MORNING HOURS. A SMALL CRAFT SHOULD EXERCISE CAUTION WILL CONTINUE
FOR THE COASTAL WATERS AT LEAST THROUGH THE NOON HOUR. RAINS OVER
THE COASTAL WATERS ARE EXPECTED TO LOWER VISIBILITY. WAVES WILL
BE HIGHER IN AND NEAR STORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS AND SEAS ARE EXPECTED TO DROP DURING THE COMING WEEK.
SCATTERED SHOWERS WILL CONTINUE IN THE COASTAL WATERS THROUGH THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 14, 2:24 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
324 AM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       3 WNW OBERLIN           30.64N 92.81W
08/13/2016  M4.14 INCH       ALLEN              LA   MESONET

            MESONET STATION CALCASIEU RIVER /OBCL1/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0600 AM     HEAVY RAIN       3 E WESTLAKE            30.25N 93.22W
08/13/2016  M4.24 INCH       CALCASIEU          LA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SALTWATER BARRIER
            /LCHL1/. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 72 HOURS.

0800 AM     HEAVY RAIN       2 NE GRAND LAKE         30.05N 93.24W
08/13/2016  M4.44 INCH       CAMERON            LA   COCORAHS

            COCORAHS STATION 2 ENE GRAND LAKE /LA-CM-3/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0500 PM     HEAVY RAIN       2 ESE LEBLANC           30.50N 92.92W
08/13/2016  M4.59 INCH       ALLEN              LA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CALCASIEU @ KINDER
            /KDRL1/. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 48 HOURS.

0400 PM     HEAVY RAIN       1 SE MITTIE             30.70N 92.89W
08/13/2016  M4.86 INCH       ALLEN              LA   MESONET

            MESONET STATION MITTIE /MTTL1/. THE DURATION
            OF THE HEAVY RAIN EVENT WAS 72 HOURS.

0511 PM     HEAVY RAIN       4 SSW LAKE CHARLES      30.15N 93.23W
08/13/2016  M5.08 INCH       CALCASIEU          LA   MESONET

            MESONET STATION 4 SSW LAKE CHARLES /D6036/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0446 PM     HEAVY RAIN       2 ENE LACASSINE NATIONA 30.00N 92.89W
08/13/2016  M6.36 INCH       CAMERON            LA   MESONET

            MESONET STATION 2 ENE LACASSINE NATIONAL
            /LACL1/. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 72 HOURS.

0456 PM     HEAVY RAIN       4 SSW LAKE CHARLES      30.15N 93.23W
08/13/2016  M7.87 INCH       CALCASIEU          LA   MESONET

            MESONET STATION 4 SSW LAKE CHARLES /D6036/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0656 AM     HEAVY RAIN       2 NW PATTERSON          29.71N 91.34W
08/13/2016  M8.12 INCH       ST. MARY           LA   AWOS

            AWOS STATION HARRY P WILLIAMS MEMORIAL
            AIRPORT /PTN/. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 72 HOURS.

0458 PM     HEAVY RAIN       3 ESE NEW IBERIA        29.99N 91.77W
08/13/2016  M9.47 INCH       IBERIA             LA   MESONET

            MESONET STATION 2 ESE NEW IBERIA /D1389/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0300 PM     HEAVY RAIN       2 WSW BASILE            30.48N 92.63W
08/13/2016  M9.80 INCH       ACADIA             LA   MESONET

            MESONET STATION BAYOU NEZPIQUE /BSLL1/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0655 AM     HEAVY RAIN       3 E ABBEVILLE           29.98N 92.08W
08/13/2016  M9.93 INCH       VERMILION          LA   AWOS

            AWOS STATION 3 E ABBEVILLE /IYA/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0700 AM     HEAVY RAIN       2 SSE KAPLAN            29.98N 92.27W
08/13/2016  M10.18 INCH      VERMILION          LA   COCORAHS

            COCORAHS STATION 1 SSE KAPLAN /LA-VM-2/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0518 PM     HEAVY RAIN       2 WSW LAKE ARTHUR       30.06N 92.71W
08/13/2016  M10.18 INCH      JEFFERSON DAVIS    LA   MESONET

            MESONET STATION 2 WSW LAKE ARTHUR /E5737/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0655 AM     HEAVY RAIN       3 E ABBEVILLE           29.98N 92.08W
08/13/2016  M10.32 INCH      VERMILION          LA   AWOS

            AWOS STATION 3 E ABBEVILLE /IYA/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0453 PM     HEAVY RAIN       2 WSW LAKE ARTHUR       30.06N 92.71W
08/13/2016  M10.47 INCH      JEFFERSON DAVIS    LA   MESONET

            MESONET STATION 2 WSW LAKE ARTHUR /E5737/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

1228 PM     HEAVY RAIN       2 SSE KAPLAN            29.98N 92.27W
08/13/2016  M10.54 INCH      VERMILION          LA   MESONET

            MESONET STATION 1 SSE KAPLAN /C2220/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0400 PM     HEAVY RAIN       1 E MELVILLE            30.69N 91.74W
08/13/2016  M11.05 INCH      ST. LANDRY         LA   MESONET

            MESONET STATION ATCHAFALAYA RIVER AT
            MELVILLE /MLVL1/. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 48 HOURS.

0700 AM     HEAVY RAIN       3 E GRAND COTEAU        30.42N 92.00W
08/13/2016  M11.34 INCH      ST. LANDRY         LA   COCORAHS

            COCORAHS STATION 2 E GRAND COTEAU /LA-SL-1/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0700 AM     HEAVY RAIN       2 SSE KAPLAN            29.98N 92.27W
08/13/2016  M11.59 INCH      VERMILION          LA   COCORAHS

            COCORAHS STATION 1 SSE KAPLAN /LA-VM-2/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0509 PM     HEAVY RAIN       2 E PECAN ISLAND        29.65N 92.42W
08/13/2016  M11.70 INCH      VERMILION          LA   MESONET

            MESONET STATION 2 E PECAN ISLAND /D7368/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0400 PM     HEAVY RAIN       1 E MELVILLE            30.69N 91.74W
08/13/2016  M11.70 INCH      ST. LANDRY         LA   MESONET

            MESONET STATION ATCHAFALAYA RIVER AT
            MELVILLE /MLVL1/. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 72 HOURS.

0400 PM     HEAVY RAIN       5 SW ARNAUDVILLE        30.37N 91.99W
08/13/2016  M12.29 INCH      ST. MARTIN         LA   MESONET

            MESONET STATION BAYOU VERMILION /BVCL1/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0454 PM     HEAVY RAIN       2 E PECAN ISLAND        29.65N 92.42W
08/13/2016  M12.31 INCH      VERMILION          LA   MESONET

            MESONET STATION 2 E PECAN ISLAND /D7368/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0400 PM     HEAVY RAIN       5 SW ARNAUDVILLE        30.37N 91.99W
08/13/2016  M12.41 INCH      ST. MARTIN         LA   MESONET

            MESONET STATION BAYOU VERMILION /BVCL1/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0742 AM     HEAVY RAIN       4 ENE CARENCRO          30.34N 91.98W
08/13/2016  M12.42 INCH      LAFAYETTE          LA   COCORAHS

            COCORAHS STATION 3 ENE CARENCRO /LA-LY-7/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0655 AM     HEAVY RAIN       3 NNW OPELOUSAS         30.56N 92.10W
08/13/2016  M12.81 INCH      ST. LANDRY         LA   AWOS

            AWOS STATION ST. LANDRY PARISH AIRPORT -
            AHART FIELD /OPL/. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 48 HOURS.

0653 AM     HEAVY RAIN       4 SSE CADE              30.04N 91.88W
08/13/2016  M16.00 INCH      IBERIA             LA   ASOS

            ASOS STATION ACADIANA REGIONAL AIRPORT
            /ARA/. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 72 HOURS.

0136 PM     HEAVY RAIN       1 N LAKE CHARLES        30.22N 93.20W
08/13/2016  M18.14 INCH      CALCASIEU          LA   MESONET

            MESONET STATION LAKE CHARLES /E0856/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

0455 PM     HEAVY RAIN       6 ENE FORKED ISLAND     29.88N 92.22W
08/13/2016  M20.32 INCH      VERMILION          LA   MESONET

            MESONET STATION 5 ENE FORKED ISLAND /D4071/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 72
            HOURS.

0500 PM     HEAVY RAIN       2 E CADE                30.09N 91.87W
08/13/2016  M20.78 INCH      ST. MARTIN         LA   MESONET

            MESONET STATION LA LAFAYETTE 13 SE /CADL1/.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 48
            HOURS.

&&

NWS LAKE CHARLES LA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Lafayette

When
August 14, 6:00 AM CST to August 31, 11:59 PM CST
Where
Lafayette County, 2.6 mi ESE of Mouton to 4.58 mi WSW of Milton
Cause
Heavy Rain
Property damage
$700 million
Reported by
River/Stream Gage
Coordinates
30.269, -91.988

Stream gages along the Vermilion River in Lafayette Parish crested during the 15th at the end of the flash flood event. Major flooding along the Vermilion continued through the 24th-25th and kept some neighborhoods flooded for a couple of weeks. At the Surrey Street Gage 10 feet is flood stage and the Vermilion crested at 17.6 feet which is the 2nd highest recorded crest.

Flood, St. Martin

When
August 14, 6:00 AM CST to August 31, 11:59 PM CST
Where
St. Martin County, 4.25 mi WNW of Anse la Butte to 2.43 mi WSW of Cade
Cause
Heavy Rain
Property damage
$100 million
Reported by
River/Stream Gage
Coordinates
30.266, -91.999

The gage at Lake Martin along the Vermilion River crested during the 17th as water drained from Lafayette. Major flooding along the Vermilion continued through the 23rd and kept some areas near the river and lake flooded for a couple of weeks. At the Lake Martin Gage 10 feet is flood stage and the lake crested at 15 feet.

Flood, Vermilion

When
August 14, 6:00 AM CST to August 19, 10:00 PM CST
Where
Vermilion County, 13.03 mi NE of Maurice to 15.71 mi NE of Nunez
Cause
Heavy Rain
Property damage
$75 million
Reported by
River/Stream Gage
Coordinates
30.267, -91.993

The flood wave moved down the Vermilion River and crested during the morning of the 14th at 13.75 feet. An estimated 2520 homes flooded along the Vermilion River. The River at Perry dropped below major flood stage during the morning of the 18th.

Flood, Cameron

When
August 14, 6:00 AM CST to August 26, 11:00 PM CST
Where
Cameron County, 2.72 mi WSW of Grand Chenier to 11.08 mi ESE of Grand Chenier Arpt
Cause
Heavy Rain
Property damage
$25 million
Reported by
Law Enforcement
Coordinates
29.759, -93.023

Heavy rain over the northern sections of the Mermentau River Valley gradually worked to Cameron Parish and the coast. The river crested during the afternoon of the 18th on the northeast side of Cameron Parish and dropped through the remainder of the month. Most of the impacts across the area were flooded roadways and marshland, however 47 structures still flooded.

Flood, Jefferson Davis

When
August 14, 6:00 AM CST to August 25, 11:00 PM CST
Where
Jefferson Davis County, 24.81 mi SW of Thronwell Lyon Arpt to 12.75 mi S of Lake Arthur
Cause
Heavy Rain
Property damage
$50 million
Reported by
River/Stream Gage
Coordinates
29.780, -93.064

The flood wave moved down the Mermentau River causing a crest of 10.8 feet at Lake Arthur and at the town of Mermentau. The flood stage is 4 feet, and this was the 5th highest recorded crest at Mermentau. Many roads and structures were flooded or remained flooded along the river into late in the month.

Flood, Vermilion

When
August 14, 6:00 AM CST to August 25, 11:00 PM CST
Where
Vermilion County, 24.84 mi SW of Lowry to 10.75 mi SW of Pecan Is
Cause
Heavy Rain
Property damage
$25 million
Reported by
River/Stream Gage
Coordinates
29.770, -93.057

The flood wave moved down the Mermentau River causing a crest of 10.8 feet at Lake Arthur. The flood stage is 4 feet. Many roads and some structures were flooded or remained flooded along the river into late in the month in far west sections of Vermilion Parish.

Flood, Acadia

When
August 14, 6:00 AM CST to August 25, 11:00 PM CST
Where
Acadia County, 39.47 mi SW of Silverwood to 18.9 mi SSW of Lyons Pt
Cause
Heavy Rain
Property damage
$200 million
Reported by
River/Stream Gage
Coordinates
29.769, -93.058

Heavy rain fell on the 12th, 13th, and 14th and gradually drained into the Mermentau River. Interstate 10 became closed as the river flowed across the roadway from the end of the flash flood event on the 14th through the next few days while the river crested. At the town of Mermentau the river crested at 10.8 feet which was the 5th highest recorded crest. Flood stage is 4 feet. Many roadways and homes stayed flooded for multiple days as the water slowly drained after the flash flood event.

Flood, Iberia

When
August 14, 6:00 AM CST to August 25, 12:00 AM CST
Where
Iberia County, 17.06 mi NNW of Burke to 17.84 mi E of Burke
Cause
Heavy Rain
Property damage
$100 million
Reported by
Social Media
Coordinates
30.310, -91.945

Flooding along Bayou Teche occurred from around Breaux Bridge southward into Saint Mary Parish. In Iberia Parish roads and some structures were flooded by the end of the flash flood event, and some remained flooded for multiple days and the water slowly drained.

Flood, St. Martin

When
August 14, 6:00 AM CST to August 25, 12:00 AM CST
Where
St. Martin County, 3.3 mi NW of Breaux Bridge to 0.41 mi ESE of Cade
Cause
Heavy Rain
Property damage
$100 million
Reported by
Social Media
Coordinates
30.302, -91.941

Flooding along Bayou Teche occurred from around Breaux Bridge southward into Saint Mary Parish. In Saint Martin Parish roads and some structures were flooded by the end of the flash flood event, and some remained flooded for multiple days as the water slowly drained. Flooding also occurred to the newly built trail head building for the Teche Paddle Trail in Breaux Bridge.

Flood, St. Mary

When
August 14, 6:00 AM CST to August 25, 12:00 AM CST
Where
St. Mary County, 33.43 mi NW of Albania to 33.08 mi WNW of Albania
Cause
Heavy Rain
Property damage
$25 million
Reported by
River/Stream Gage
Coordinates
30.301, -91.942

Flooding along Bayou Teche occurred from around Breaux Bridge southward into Saint Mary Parish. In Saint Mary Parish flooding was mainly confined to the northwest section of the parish along the bayou. Some roadways and structures remained flooded for multiple days as the water slowly drained toward the gulf and the Atchafalaya River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657946, 657947, 657951, 657953, 657956, 657958, 657960, 657962, 657964, 657966.